CHARLESTON, W.Va — The Charleston area is facing a deadly epidemic. Heroin use and overdoses have been increasing, and officials say they want to put a stop to it.
The Heroin Eradication Associated Task Force met Thursday to discuss ways the public can help end the problem.
“It’s such a large problem that law enforcement can’t solve it on their own. They need help, they need the public’s help. It’s in everyone’s best interest,” said Terry Sayre, chairman of H.E.A.T.
Mark Strickland, captain and paramedic with the Charleston Fire Department, said the epidemic does not only impact those close to the drug.
“We have a finite number of resources to go out and deal with issues. There are still people having heart attacks, there are still car wrecks, there are still women in labor, there are still people on home oxygen that are short of breath. On top of everything else we have to do, now we’re also tackling a drug epidemic of heroin use in the Kanawha Valley,” Strickland said.
Naloxone, commonly called Narcan, is the drug given to heroin overdose victims. According to Strickland, from June 1st to July 22nd, Narcan was administered 36 times in the area. Seven of those cases were confirmed heroin cases. Of those 36 incidents, 15 were located on the West Side, 15 came from the area of Kanawha City, Fort Hill and South Hills, and six were from the East End.
Not only is this problem costing human lives, it’s costing money. Officials said each two milliliter dose of Narcan costs around $20. “In a year, we’ve given out about a 250 CC bag. That’s a drinking glass. That’s a kitchen glass out of your cabinet,” Strickland said.
H.E.A.T members said they hope the public will step up and keep an eye out for ways to help end the problem.
“Take care of each other. If you have a family member that’s on this stuff, get them help. Sign them up for rehab today. The public as a whole should look at themselves. Look at your family, look at your neighbors. If you think there’s something rotten in your neighborhood, call the police,” Strickland said.
There are specific things to look for.
“If you notice that a family member, a friend, whomever, starts having needle marks up their arm, they have little bruises on the inside of their elbow that they just don’t want to explain, or it looks like they went to the hospital for a lot of shots, take note of that,” Strickland said.
“Just flat out ask them. You can be alive and in trouble, or you can be a heroin user and dead. That’s where it ends. At the end of the day, you’ll die from an overdose”.